Kansas, 2005

Hail in Kansas, August 19, 2005

August 19, 2005 · NWS GID · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 19, 2:58 AM CST, 9 hours 19 minutes earlier.

Area forecast discussion, Aug 19, 2:58 AM CST, 9 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
358 AM CDT FRI AUG 19 2005

.DISCUSSION...LATEST SURFACE ANALYSIS FROM ACROSS THE REGION
REVEALS A DEEPENING AREA OF LOW PRESSURE OVER EASTERN COLORADO
WITH A WEAK TROUGH EXTENDING NORTHEAST INTO WESTERN NEBRASKA.
WATER VAPOR IMAGERY ALONG PROFILER DATA SHOWS A DECENT UPPER JET
STREAK RUNNING FROM THE CENTRAL ROCKIES INTO THE UPPER MS RIVER
VALLEY WHILE A STRONG SHORT WAVE IS SEEN DIGGING INTO THE NORTHERN
ROCKIES. THE RIGHT ENTRANCE REGION OF THIS JET STREAK IS HELPING
TO PRODUCE A BROKEN BAND OF ELEVATED CONVECTION FROM NORTH CENTRAL
NEBRASKA INTO EAST CENTRAL COLORADO ALONG NOSE OF RETURNING
MOISTURE. NONE OF THE OPERATIONAL MODELS ARE HANDLING THIS
CONVECTION VERY WELL AT ALL WITH THE 06Z NAM COMPLETELY DRY WHERE
PRECIP IS OCCURRING CURRENTLY.

CHALLENGING WEATHER DAY SETTING UP ACROSS THE REGION TODAY AS
EXTENT OF MORNING CONVECTION AND LOCATION OF SURFACE BOUNDARY WILL
DETERMINE SEVERAL FACTORS DURING THE AFTERNOON. THE FIRST AND MOST
OBVIOUS PROBLEM IS EXTENT AND TIMING OF ONGOING CONVECTION. BEST
GUESS AT THIS POINT IS THAT WITH THE UPPER JET STREAK NOT SHOWN TO
MOVE MUCH OVER THE NEXT SEVERAL HOURS CONVECTION WILL LINGER INTO
AREAS NORTHWEST OF A FULLERTON TO CAMBRIDGE LINE AFTER SUNSET THIS
MORNING. EXPECT THIS TO KEEP SOME CLOUD COVER ACROSS THIS REGION
INTO THE AFTERNOON HOURS WITH TEMPERATURES SLIGHTLY COOLER ACROSS
THIS REGION. HOWEVER...TEMPERATURES WILL BE VERY TRICKY BASED ON
HOW FAR SOUTHEAST THIS CONVECTION PUSHES AN OUTFLOW BOUNDARY
ACROSS THE FORECAST AREA. BEST GUESS AT THIS POINT IS FOR HIGHS IN
THE UPPER 80S NEAR ORD TO UPPER 90S NEAR BELOIT.

AS THE AREA HEADS INTO THE LATE AFTERNOON TO EVENING HOURS THE
SHORT WAVE MENTIONED ABOVE WILL MOVE INTO THE PLAINS. THIS WILL
KICK A COLD FRONT SOUTH INTO CENTRAL NEBRASKA BY 00Z. EXPECT THIS
TO KICK OFF ANOTHER ROUND OF CONVECTION INITIALLY OVER CENTRAL
NEBRASKA AND NORTHWEST KANSAS BUT THEN SPREADING EAST AND SOUTH
DURING THE EVENING HOURS. APPEARS AS THOUGH A FEW OF THESE STORMS
MAY BECOME SEVERE AS DEEP LAYER SHEAR WILL BE DECENT ALTHOUGH WEAK
LOW LEVEL SHEAR WILL PRETTY MUCH KILL OFF ANY THREAT OF SPINNERS.

THE UPPER WAVE IS THEN SHOWN TO SLIDE EAST OF THE REGION BY
SATURDAY MORNING WITH THE ASSOCIATED COLD FRONT MOVING INTO THE
SOUTHERN PLAINS. THIS WILL BRING A FAIRLY MILD AND DRY WEEKEND TO
THE AREA AS THE BEST FORCING AND MOISTURE FOR CONVECTION WILL BE
TRAPPED SOUTH OF THE FRONT. TEMPERATURES LOOK TO ONLY CLIMB INTO
THE 80S BOTH DAYS.

NO CHANGES MADE BEYOND SUNDAY AT THIS TIME.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

04
Hazardous weather outlook, Aug 19, 11:04 AM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1204 PM CDT FRI AUG 19 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1204 PM CDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER THIS AFTERNOON INTO
THIS EVENING. LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WILL BE THE
PREDOMINATE THREAT DUE TO HIGH ATMOSPHERIC MOISTURE CONTENT AND
TRAINING OF STORMS OVER THE SAME AREA. A FEW STORMS MAY ALSO
PRODUCE LARGE HAIL UP TO THE SIZE OF QUARTERS ALONG WITH DAMAGING
WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT CHANCE OF THUNDERSTORMS RETURNS TO OUTLOOK AREA LATE
SATURDAY AND AGAIN NEXT TUESDAY AND WEDNESDAY NIGHTS. THE RISK OF
SEVERE WEATHER APPEARS TO BE LOW AT THIS TIME BUT WILL CONTINUE TO
BE MONITORED AND UPDATED IN LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

The radar

The Grand Island radar (KUEX), 117 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mitchell

When
August 19, 12:17 PM CST
Where
Mitchell County, 7 mi SW of Simpson
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.317, -98.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471945.